Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 1091  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::  Article in PDF (284 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed7877    
    Printed144    
    Emailed1    
    PDF Downloaded133    
    Comments [Add]    
    Cited by others 3    

Recommend this journal


 


 
LETTER TO EDITOR
Year : 2002  |  Volume : 48  |  Issue : 4  |  Page : 327-8

Topical beta blockers and atrioventricular block in the elderly.




Correspondence Address:
F J Ruiz-Ruiz


Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 12571398

Rights and PermissionsRights and Permissions



Keywords: Adrenergic beta-Antagonists, adverse effects,Aged, Carteolol, adverse effects,Case Report, Female, Heart Block, chemically induced,Human, Ophthalmic Solutions, adverse effects,chemistry,


How to cite this article:
Ruiz-Ruiz F J, Perez-Calvo J I, Sanjuan-Cuartero R. Topical beta blockers and atrioventricular block in the elderly. J Postgrad Med 2002;48:327

How to cite this URL:
Ruiz-Ruiz F J, Perez-Calvo J I, Sanjuan-Cuartero R. Topical beta blockers and atrioventricular block in the elderly. J Postgrad Med [serial online] 2002 [cited 2019 Nov 22];48:327. Available from: http://www.jpgmonline.com/text.asp?2002/48/4/327/64


Sir,

Ophthalmic beta-blocker solutions are commonly used in the treatment of glaucoma. Among them, timolol is known to cause bradycardia and atrio-ventricular (AV) block.[1],[2] Levobunolol, another topical beta-blocker solution is known to be associated with cardiovascular side effects.[3] We report a case of second degree AV block due to topical administration of carteolol. Such an association has not been reported before.

An 83-years-old white woman with antecedent history of hypertension, hiatal hernia, osteoarthritis and retinal vein occlusion in left eye diagnosed one year earlier presented to the hospital with complaints of dizziness for two days. She was being treated with topical carteolol solution 2% for her glaucoma. The dose used was a drop in each eye twice a day. She was also receiving enalapril, indapamide, omeprazole and paracetamol concomitantly. Physical examination showed bradycardia (45 beats/ min). Electrocardiogram (ECG) showed a second degree AV block, type Mobitz I [Figure - 1]. Carteolol solution was omitted and dizziness disappeared. ECG ten days later showed a sinus rhythm at normal frequency [Figure - 2]. After 8 months, the patient is stable, asymptomatic and ECG shows no arrhythmia.

Systemic absorption of topically administered beta-blockers can produce the same cardiovascular side effects as oral or intravenous administration of beta-blocker. Elderly patients, especially those with heart failure, constitute a high-risk group. However, cardiovascular side effects have also been reported in healthy young individuals.

Rubin et al observed that 5% of patients with third degree AV block used ophthalmic beta-blocker solutions.[4] Their mean age were seventy two-years-old. Heart block disappeared after withdrawing eye drop in 60% of cases, but up to 40% needed a pacemaker. When patients were asked about drugs they were taking, none of them recognised ophthalmic solution as a medication. In these groups, physicians should be careful in ascertaining whether patients use topical drugs. In patients with cardiovascular side effects, other ophthalmic medications with a better safety profile, such as pilocarpine, lantanoprost or betaxolol- can be prescribed for the treatment of glaucoma.

 
 :: References Top

1.Anguita M, Torres F, Jiménez D, Segura J, Aumente D, Suarez de Lezo J, et al. Bradiarritmias secundarias al uso de timolol oftalmico. Descripción de 3 casos. Rev Esp Cardiol 1992;45:71-3  Back to cited text no. 1    
2.Sharifi M, Koch JM, Steeke RJ, Adler D, Pompili VJ, Sopko J. Third Degree AV block due to ophthalmic timolol solution. Int J Cardiol 2001;80:257-9  Back to cited text no. 2    
3.Chun JG, Brodsky MA, Allen BJ. Syncope, bradycardia, and atrioventricular block associated with topical ophthalmic levobunolol. Am Heart J 1994;127:689-90  Back to cited text no. 3    
4.Rubin Lopez JM, Hevia Nava S, Veganzones Bayon A, Barriales Alvarez V. Estudio del bloqueo auriculoventricular secundario a betabloqueantes oculares tópicos. Rev Esp Cardiol 1999; 52: 532.  Back to cited text no. 4    


    Figures

[Figure - 1], [Figure - 2]

This article has been cited by
1 Comparison of latanoprost with fixed-combination dorzolamide and timolol in adult patients with elevated intraocular pressure: An eight-week, randomized, open-label, parallel-group, multicenter study in Latin America
Susanna R, Sheu WP
CLINICAL THERAPEUTICS. 2004; 26 (5): 755-768
[Pubmed]
2 Switching from latanoprost to fixed-combination latanoprot-timolol: A 21-day, randomized, double-masked, active-control study in patients with glaucoma and ocular hypertension
Olander K, Zimmerman TJ, Downes N, et al.
CLINICAL THERAPEUTICS. 2004; 26 (10): 1619-1629
[Pubmed]
3 First reports of adverse drug reactions (ADRs) in recent weeks
Drugs and Therapy Perspectives. 2003; 19(7): 19-20
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow